Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS Aberdeen, SD

May 2, 2012Potter County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 2, 2012, 8:07 PM CDT for Potter County, Sully County, South Dakota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2012, 8:07 PM CDT (01:07 UTC)
Expired
May 2, 2012, 9:00 PM CDT
In force
53 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:10 PM CDTHAIL 115 Sw Gettysburg, SD
May 2, 8:10 PM CDTHAIL 15 W Gorman, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS53 KABR 030107
SVRABR
SDC107-119-030200-
/O.NEW.KABR.SV.W.0005.120503T0107Z-120503T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT WED MAY 2 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTH CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 900 PM CDT

* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GORMAN...OR 12 MILES SOUTHWEST OF
  GETTYSBURG...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GETTYSBURG AROUND 820 PM CDT...
  LEBANON AROUND 840 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4525 9984 4508 9957 4482 10014 4492 10030
TIME...MOT...LOC 0108Z 232DEG 32KT 4493 10010
WIND...HAIL <50MPH 1.00IN

$$
PARKIN
2 follow-up statements
586 
WWUS53 KABR 030131
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT WED MAY 2 2012

SDC119-030141-
/O.CAN.KABR.SV.W.0005.000000T0000Z-120503T0200Z/
SULLY SD-
831 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SULLY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4497 9995 4504 10013 4525 9984 4508 9957
TIME...MOT...LOC 0131Z 232DEG 32KT 4507 9993

$$

SDC107-030200-
/O.CON.KABR.SV.W.0005.000000T0000Z-120503T0200Z/
POTTER SD-
831 PM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN POTTER
COUNTY UNTIL 900 PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR GETTYSBURG...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEBANON AROUND 840 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4497 9995 4504 10013 4525 9984 4508 9957
TIME...MOT...LOC 0131Z 232DEG 32KT 4507 9993
WIND...HAIL <50MPH 1.00IN

$$
PARKIN
547 
WWUS53 KABR 030156
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
856 PM CDT WED MAY 2 2012

SDC107-030207-
/O.EXP.KABR.SV.W.0005.000000T0000Z-120503T0200Z/
POTTER SD-
856 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POTTER COUNTY WILL
EXPIRE AT 900 PM CDT/800 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4497 9995 4504 10013 4525 9984 4508 9957
TIME...MOT...LOC 0157Z 232DEG 32KT 4521 9967

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:34 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 2, 6:34 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT WED MAY 2 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A POCKET OF DRIER AIR SITUATED OVER THE CWA...WITH A WAVE BOTH
NORTH AND SOUTH RESPONSIBLE FOR STORM DEVELOPMENT THIS
AFTERNOON...A FEW OF WHICH HAVE BEGUN TO LEAK ACROSS THE CWA
PERIPHERY. A WEAK WAVE WILL FOLLOW OVERNIGHT TO AFFECT THE REST OF
THE CWA...WITH A WEAK LOW LEVEL JET AND A FEW HUNDRED J/KG OF CAPE
TO WORK WITH. THUS...WILL CONTINUE TO ADVERTISE OVERNIGHT
THUNDERSTORMS. NOCTURNAL ACTIVITY AND WEAKNESS OF LOW LEVEL JET
SHOULD LIMIT OVERALL SEVERE POTENTIAL...HOWEVER WITH DECENT MID
LEVEL FLOW CAN NOT RULE OUT THE ODD SEVERE STORM.

HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS THURSDAY. PROFILES
ALONG EASTERN SOUTH DAKOTA MAY MIX OUT FOR A HIGH BASED STORM OR
TWO BUT GENERALLY SHOULD BE DRY BEFORE THE NEXT WEAK WAVE MOVES
IN FOR FRIDAY. GUIDANCE LATCHING ONTO MID LEVEL MOISTURE FOR MOST
OF THE AREA SUGGESTING LESS OF A THUNDERSTORM THREAT ALTHOUGH
THERE REMAINS SOME CAPE TO WORK WITH. SREF SUGGEST LIMITED AMOUNTS
HOWEVER.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
A SOMEWHAT ACTIVE PATTERN IS IN THE MAKING FOR THE WEEKEND. A MID
LEVEL TROF IS EXPECTED TO LIFT NORTHEAST OUT OF THE ROCKIES AND
ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND. OF COURSE THE
MODELS ARE SOMEWHAT DIFFERENT IN TIMING WITH THE ECMWF BEING THE
FASTEST AND STRONGEST. NONETHELESS THE COMBINATION OF AN INVERTED
TROF AND INCREASING LLM SHOULD SUPPORT A FAIR AMOUNT OF
ACTIVITY...ESPECIALLY LATE SATURDAY INTO SATURDAY NIGHT. THEN POPS
START TO CURTAIL AS WE HEAD TOWARD THE EARLY PART OF NEXT WEEK AS
HIGH PRESSURE SETTLES IN AT THE SURFACE. TEMPERATURES SHOULD START
OUT NEAR TO ABOVE NORMAL BUT THEN TREND TOWARD BELOW NORMAL EARLY
NEXT WEEK.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TONIGHT INTO THE DAY
THURSDAY. HOWEVER SOME THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY AROUND KMBG/KPIR/KABR...AND THEN POSSIBLY AGAIN
LATE TONIGHT AT KABR/KATY. WILL JUST INCLUDE VCTS IN
KPIR/KMBG/KABR FOR THE EVENING HOURS...THEN WILL MONITOR ACROSS
THE EAST LATER TONIGHT FOR POSSIBLE MENTION IN KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 2, 5:03 AM CDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED MAY 2 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
503 AM CDT WED MAY 2 2012 /403 AM MDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS
THE WESTERN DAKOTAS...AS WELL AS PORTIONS OF SOUTHEAST SOUTH
DAKOTA. THE GREATEST THREAT FOR ORGANIZED SEVERE STORMS WILL
RESIDE ACROSS SOUTHEAST SOUTH DAKOTA AND INTO PORTIONS OF NEBRASKA
AND IOWA. STORMS THAT DEVELOP OVER THE WESTERN DAKOTAS THIS
AFTERNOON WILL MOVE EAST ACROSS THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THURSDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, May 2, 6:58 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT WED MAY 2 2012

SDZ011-030030-
DAY-
658 PM CDT WED MAY 2 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DAY COUNTY
UNTIL 730 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRISTOL...OR 12 MILES WEST OF WEBSTER...
MOVING NORTHEAST AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE HOLMQUIST...WEBSTER...
ROSLYN...GRENVILLE AND WAUBAY WILDLIFE REFUGE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN
Local storm report, May 2, 7:13 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             FRANKFORT               44.88N  98.31W
05/02/2012  E0.88 INCH       SPINK              SD   PUBLIC

            DIME TO NICKEL SIZE HAIL IN FRANKFORT

&&

EVENT NUMBER ABR1200092

NWS
Local storm report, May 2, 7:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 SE BRADLEY            45.05N  97.58W
05/02/2012  E0.88 INCH       CLARK              SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1200093

NWS
Local storm report, May 2, 7:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 SE BRADLEY            45.06N  97.60W
05/02/2012  E1.00 INCH       CLARK              SD   PUBLIC

&&

EVENT NUMBER ABR1200094

NWS
Local storm report, May 2, 7:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             WALLACE                 45.09N  97.48W
05/02/2012  E0.75 INCH       CODINGTON          SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1200095

NWS
Special weather statement, May 2, 7:57 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT WED MAY 2 2012

SDZ015-016-034-030130-
DEWEY-POTTER-SULLY-
757 PM CDT WED MAY 2 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
SULLY...SOUTHEASTERN DEWEY AND SOUTHWESTERN POTTER COUNTIES UNTIL 830
PM CDT/730 PM MDT/...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUTTON BAY REC AREA...OR 14 MILES NORTHWEST
OF ONIDA...MOVING NORTHEAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE AGAR...GORMAN AND GETTYSBURG.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:28 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant47 min
May 2, 8:14 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant46 min
May 2, 9:25 PM CDTSevere Thunderstorm WarningABRGrant15 min
May 2, 10:49 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.